Colorado, 2012

Hail in Colorado, June 14, 2012

June 14, 2012 · NWS BOU · 5 events in 1 county or zone

Severe thunderstorms produced hail from quarter to golf ball size in Lincoln County. The hail broke several windshields.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail from quarter to golf ball size in Lincoln County. The hail broke several windshields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 14, 7:08 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 14, 7:08 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
808 PM MDT THU JUN 14 2012

.UPDATE...

&&

.SHORT TERM...SHOWERS AND A FEW STORMS CONTINUE OVER THE HIGHER
TERRAIN AND ARE BEGINNING TO DEVELOP OVER SRN AREAS OF THE PLAINS.
WILL KEEP LOW POPS IN THRU MIDNIGHT IN MOST AREAS WITH A SLIGHTLY
BETTER CHC OVER THE PALMER DIVIDE WHERE DEEPER LOW LEVEL MOISTURE
EXISTS.

.AVIATION...WINDS HAVE BECOME NORTH RECENTLY BUT SHOULD BECOME
MORE SELY BY 05Z AND THEN SLY BY 10Z. THERE ARE SOME BNDRY
INTERACTIONS GOING ON SOUTH OF THE AIRPORT SO COULD SEE A FEW
STORMS IN THE NEXT FEW HOURS MAINLY ACROSS NERN DOUGLAS AND NWRN
ELBERT COUNTY. LATE TONIGHT APPEARS ANY STRATUS SHOULD STAY TO THE
EAST OF THE AIRPORT BASED ON LATEST DATA.

&&

.PREV DISCUSSION... /ISSUED 340 PM MDT THU JUN 14 2012/

SHORT TERM...CONVECTIVE CLOUDINESS IS DEVELOPING OVER THE HIGH
COUNTRY AT THIS TIME...BUT NOTHING OVER THE PLAINS YET.  UPSLOPE
BOUNDARY LAYER FLOW CONTINUES OVER THE PLAINS AND LOWER FOOTHILLS
RIGHT NOW.  RADAR IS SHOWING A FEW POTENTIAL SHOWERS HITTING THE
GROUND RIGHT NOW IN LARIMER AND JACKSON COUNTIES.  THERE IS NO
LIGHTNING OVER THE CWA AS OF YET.  MODELS SHOW A WEAK UPPER LEVEL
PATTERN OVER THE CWA TONIGHT AND FRIDAY...WITH WEAK WINDS ALOFT AND
WEAK UPWARD QG VERTICAL VELOCITY.  MODELS SHOW AN INCREASE IN LOW
LEVEL MOISTURE WITH THE UPSLOPE FLOW.  THERE IS A DECENT THETA-E
AXIS PROGGED OVER MOST OF THE PLAINS THIS EVENING INTO FRIDAY
AFTERNOON.  THE GFS AND NAM BOTH SHOW 50S F DEW POINTS OVER THE
PLAINS INTO THE LOWER FOOTHILLS TONIGHT AND FRIDAY.  PRECIPITABLE
WATER VALUES OFF FORECAST SOUNDINGS ARE IN THE 0.70 TO 1.10 INCH
RANGE TONIGHT AND FRIDAY.  MODELS SHOW DECENT CAPE VALUES OVER THE
PLAINS THIS EVENING...THEN EVEN BETTER FRIDAY AFTERNOON.  THE NAM
HAS WIDESPREAD 3000-4000 J/KG VALUES OVER THE PLAINS FRIDAY
AFTERNOON.  THE GFS SHOWS HALF THAT.  THE LAPSE RATES FIELDS HAVE A
CAP OVER THE PLAINS THROUGH 18Z FRIDAY...BUT IT GOES AWAY LATER.
THE GFS QPF FIELDS SHOW FAIRLY DECENT AMOUNTS OF MEASURABLE RAINFALL
OVER THE PLAINS THIS EVENING...THE NAM MUCH LESS...THE ECMWF ALMOST
NOTHING.  ON FRIDAY...THE GFS HAS THE MOST AGAIN...BUT THE NAM DOES
HAVE OK AMOUNTS OF MEASURABLE RAIN.  CONCERNING THIS EVENING'S
POPS...THE LATEST MDCRS SOUNDINGS STILL SHOWS A STABLE LAYER IN
PLACE OVER THE PLAINS...BUT IT SHOULD GO AWAY WITH CURRENT
TEMPERATURES.  WILL GO WITH 20%S OVER THE PLAINS THIS EVENING.  ON
FRIDAY...WILL GO WITH 20%S FOR NOW...WITH 30%S OVER THE NORTHERN AND
EASTERN BORDER ZONES.  FOR TEMPERATURES...FRIDAY'S HIGHS SHOULD BE
CLOSE TO TODAY'S READINGS...MAYBE A TAD WARMER.

LONG TERM...FOR FRIDAY EVENING....WEAK SHORTWAVE MOVES ACROSS
REGION WITH SOME MID LEVEL QG ASCENT. NAM SHOWING A BIT MORE QG
ASCENT THAN GFS. FORECAST SOUNDINGS SHOW DECENT CAPES ACROSS
PLAINS...GENERALLY IN THE 1000-2000 J/KG RANGE WITH THE HIGHER
AMOUNTS EAST OF A FORT MORGAN TO LIMON LINE WHERE MODELS SHOW GOOD
THETA-E AXIS. BEST CHANCE OF STORMS TO BE ACROSS EASTERN COLORADO IN
THE AXIS OF BETTER MOISTURE. GFS A BIT ROBUST WITH QPF THROUGH THE
EVENING. AT ANY RATE STORMS ACROSS FAR EASTERN PLAINS COULD PRODUCE
BRIEF HEAVY RAIN. STORMS SHOULD END MOST AREAS BY MIDNIGHT BUT COULD
LINGER OVERNIGHT ACROSS FAR EASTERN PLAINS. ON SATURDAY...MODELS
SHOW WEAK WESTERLY FLOW ALOFT ACROSS REGION WITH UPPER RIDGE
BUILDING WESTWARD ACROSS TEXAS AND NEW MEXICO. COLD FRONT STILL
EXPECTED TO SLIDE ACROSS THE PLAINS DURING THE MORNING...WITH COOLER
UPSLOPE FLOW DEVELOPING ACROSS AREA BY AFTERNOON. BOTH NAM AND GFS
SHOW SURFACE DEWPOINTS IN THE 40S ALONG FRONT RANGE AND 50S FURTHER
EAST TOWARD THE EASTERN BORDER. DAYTIME HEATING COMBINED WITH THE
FAIRLY MOIST UPSLOPE FLOW SHOULD BE ENOUGH TO GENERATE SOME SHOWERS
AND STORMS BY THE AFTERNOON IN AND NEAR THE FRONT RANGE WITH THE
STORMS HEADING ACROSS THE REMAINDER OF THE PLAINS DURING THE
AFTERNOON. BOTH NAM AND GFS SHOW MINIMAL MID LEVEL QG ASCENT SO
DEVELOPMENT OF CONVECTION TO DEPEND PRIMARILY ON THE HEATING AND
UPSLOPE. DID INCREASE POPS TO THE CHANCE CATEGORY ALONG FOOTHILLS
GIVEN THE UPSLOPE COMPONENT. CONVECTION TO BE FAIRLY SHALLOW DUE TO
DRIER WESTERLY FLOW ALOFT. SO EXPECTING PRECIPITATION TO BE LIGHT.
STORMS TO END DURING THE EVENING AS DRIER AIR SPREADS ACROSS
REGION.

WESTERLY FLOW ALOFT INCREASES SUNDAY WITH THE AIRMASS BECOMING
WARMER AND DRIER. THIS PATTERN TO PERSIST THROUGH AT LEAST TUESDAY
WITH POTENTIAL FOR PERIODS OF GUSTY DOWNSLOPE WINDS IN AND NEAR
FOOTHILLS WHICH COULD FURTHER ENHANCE THE FIRE BEHAVIOR. STILL LOOKS
LIKE THE PERIOD FOR THE STRONGEST WINDS POINTING TO THE MONDAY
NIGHT-TUESDAY AFTERNOON TIME FRAME AS STRONG JET MAX PASSES ACROSS
WYOMING. FOR WEDNESDAY...BOTH GFS...ECMWF AND DGEX SHOW SOME SORT OF
FRONT MOVING ACROSS THE PLAINS LATE IN THE DAY...COMPLETE WITH
COOLER AIR AND UPSLOPE. GFS GENERATES THE MOST QPF. WILL INTRODUCE A
SLIGHT CHANCE OF STORMS FOR THE FOOTHILLS AND PLAINS. WILL KEEP A
SLIGHT CHANCE OF STORMS IN AND NEAR THE FOOTHILLS THURSDAY AS
SURFACE WINDS ACROSS PLAINS BECOMES SOUTHEAST.

AVIATION...THE EASTERLY COMPONENT TO THE LOW LEVEL WINDS WILL
LIKELY CONTINUE MUCH OF TONIGHT...AT LEAST THROUGH ABOUT 09Z.  WEAK
AND VARIABLE FLOW IS THEN EXPECTED.  ON FRIDAY...EAST TO SOUTHEAST
WINDS ARE PROGGED.  CONCERNING THUNDERSTORMS...WOULD RECOMMEND
CONTINUING THE "VCTS" THIS EVENING/TONIGHT FROM 02Z-07Z.  CHANCES OF
THUNDERSTORMS MAY BE A TAD HIGHER FRIDAY AFTERNOON FROM 19Z-24Z.

HYDROLOGY...THERE WILL MAINLY BE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THE FORECAST AREA THIS EVENING...LINGERING AFTER
MIDNIGHT OVER THE EASTERN BORDER AREAS.  AT BEST...RAINFALL AMOUNTS
WILL NOT EXCEED A QUARTER OF AN INCH.  FRIDAY'S AFTERNOON
THUNDERSTORMS COULD PRODUCE AMOUNTS SLIGHTLY HIGHER OUT ON THE
PLAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RPK
LONG TERM....D-L
AVIATION...RPK
Hazardous weather outlook, Jun 14, 9:18 AM MST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1018 AM MDT THU JUN 14 2012

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1018 AM MDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS...FOOTHILLS AND PALMER RIDGE AFTER 3 PM.  THERE WILL BE A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE PLAINS AFTER 6
PM.  SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS ON FRIDAY AND SATURDAY. A FEW STORMS ACROSS THE
PLAINS COULD BECOME SEVERE LATE IN THE DAY FRIDAY WITH LARGE HAIL
THE MAIN THREAT. AFTER BELOW AVERAGE TEMPERATURES ON SATURDAY
FOLLOWING THE PASSAGE OF A WEAK COLD FRONT...WARMER AND DRIER
CONDITIONS RETURN SUNDAY AND THE EARLY PART OF NEXT WEEK. AREAS
ALONG THE FRONT RANGE COULD ALSO EXPERIENCE PERIODS OF GUSTY
DOWNSLOPE WINDS WHICH COULD FURTHER INCREASE THE WILDLAND FIRE
DANGER IN THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/D_L

In the hours before

Special weather statement, Jun 14, 7:40 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
840 PM MDT THU JUN 14 2012

COZ041-047-150315-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
840 PM MDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  WEST CENTRAL LINCOLN COUNTY
  SOUTHEASTERN ELBERT COUNTY

AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 40 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF KUTCH...OR
31 MILES SOUTHWEST OF LIMON...MOVING EAST AT 5 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO KUTCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3900 10374 3878 10374 3877 10403 3900 10403
TIME...MOT...LOC 0240Z 253DEG 4KT 3889 10400

The radar

The Pueblo radar (KPUX), 97 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lincoln

When
June 14, 8:39 PM MST
Where
Lincoln County, Hugo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.130, -103.470

Large hail broke several windshields.

Hail, Lincoln

When
June 14, 8:47 PM MST
Where
Lincoln County, Hugo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.130, -103.470

Hail, Lincoln

When
June 14, 8:48 PM MST
Where
Lincoln County, Hugo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.130, -103.470

Hail, Lincoln

When
June 14, 9:15 PM MST
Where
Lincoln County, 2.33 mi SSW of Bovina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -103.390

Hail, Lincoln

When
June 14, 9:46 PM MST
Where
Lincoln County, 8.73 mi SW of Shaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.400, -103.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387808, 387807, 387806, 387809, 387810.